Lake Huron, 2016

Marine Thunderstorm Wind in Lake Huron, November 18, 2016

November 18, 2016 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving into Lake Huron produced a 38 knot thunderstorm wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving into Lake Huron produced a 38 knot thunderstorm wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 18, 6:26 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Nov 18, 6:26 PM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
626 PM EST Fri Nov 18 2016

.AVIATION...

Strong cold front on track to sweep across SE Michigan early
tonight.  Solid corridor of pre-frontal convection immediately
upstream still governs attention for the prospects of seeing a brief
pop of stronger gusts in advance of the actual front this evening.
Will continue to monitor trends, as model guidance holds steadfast
in allowing this line to quickly diminish with time as it enters the
region.  Outside of this, looking for a period of rain with falling
cigs to accompany the frontal passage 03-07z.  Wind shift to
southwest with renewed gustiness /mainly 20 to 25 kts/ anticipated
during the early morning as cold air surges in.  Cold cyclonic flow
takes hold on Saturday, resulting in a high shower coverage and
strengthening westerly flow.  Higher intensity showers likely
resulting in intermittent transitions from rain to snow showers
during the daylight period, with a greater potential for prevailing
light snow showers beyond 21z.  Westerly wind gust potential
maximized late Saturday into Saturday night, where gusts into the 30
knot reach will be common.

For DTW...Closely monitoring trends on incoming convective line just
upstream.  Near term model guidance still suggesting this line with
weaken considerably over the next 1-2 hours, with the greater pre-
frontal wind potential holding west and north.  Ceilings will fall
below 5000 ft with this moisture, with an accompanying disruption in
visibility should heavier showers move directly overhead.  Frontal
passage timed 06-07z, wind shift from south to southwest with an
increase in gustiness again during this time.

//DTW Threshold Probabilities...

* High in ceiling below 5000 ft through Saturday.

&&

.PREV DISCUSSION...
Issued at 305 PM EST Fri Nov 18 2016

DISCUSSION...

Record high temperatures attained as the CWA remained firmly
entrenched in a well-mixed and sunny warm sector for the balance of
the day. Visible satellite and radar mosaic indicates a solid line
of lower clouds and disorganized showers organized a cold front and
co-located low-level jet presently positioned along a line from
roughly Little Rock to Saint Louis to Chicago. The low will continue
to lift north with the better dynamic forcing, but the cold front
will plow through the area from west to east between 03-07z this
evening. Lack of dynamic support notwithstanding, the front is still
a significant feature from a mass adjustment/momentum perspective.
Temperatures well into the 60s ahead of the front will fall into the
30s in most areas by sunrise Saturday and will be accompanied by
gusty winds around 25 knots. Fropa itself is likely to contain a pop
of winds to 30 knots given strong mechanical and thermal mixing
evidenced by model cross sections through the nose of the front.

Cyclone will be occluded by Saturday morning as the upper low
settles over the northern Great Lakes. Cold conveyor is progged to
aggressively wrap around the cyclone at this time, creating a sharp
surface trough and density gradient through the lower atmosphere as
the surface low sits over Lake Superior. Would not be surprised to
see some additional deepening at the triple point given the robust
diabatic lake response. The suite of high res guidance, and even the
NAM12 and GFS, all indicate a sharp kink in the isobars as 272-276K
isentropic descent ramps up considerably and the surface low takes
on a more mesoscale appearance. Most wind effects will be over Lake
Huron, but a wind advisory for the exposed shores of Huron County
may still be needed as a result.

Well-mixed cold airmass will sweep across Lower MI as this feature
pivots south and east. 0-1km theta-e lapse rates falling to -10C/km
will ignite the lake response reinforcing any existing stratus and
sending waves of lake effect rain and snow showers across SE
Michigan. Thermodynamic profile will be such that ptype will be rate-
dependent, so expect a mix of rain and snow for most areas for most
of the day. WNW flow will favor banding stretching into Lenawee and
perhaps Washtenaw County by late in the afternoon when ptype is
likely to have transitioned to all snow. As a result, added accums
up to an inch there, but suspect this will mainly be on grassy and
elevated areas. In addition, raised pops across the board as NAM12
soundings indicate deep saturation through the boundary layer and a
descending crystal growth zone likely to support widespread
afternoon/evening flurries if nothing else. High moisture quality
will tend to limit mixing efficiency, so winds over most land areas
have been reduced to around 28-30kts during Saturday afternoon.

Strong gradient and persistence of lake clouds will ensure temps
remain elevated around 30 degrees on Saturday night. CWA will be in
the grips of the thermal trough characterized by -13C H85 temps on
Sunday. Strong cyclonic gradient and lake enhancement will likely
lead to some persistence of scattered snow showers or flurries.
Forecast highs in the mid to upper 30s are on the lower end of
normal for the time of year, though it is worth mentioning that
sufficient cloud cover may cap mixing leading to highs that may only
struggle out of the 20s on Sunday aftn.

High pressure will build over the Great Lakes region on Monday
yielding a gradual reduction in winds through Tuesday. Temperatures
will remain below normal to start the week with highs staying in the
30s on Monday and near 40 on Tuesday. Low pressure in the Central
Plains on Tuesday will then track towards the Great Lakes region
midweek. While the ECMWF shows a slightly weaker, slower low
pressure than the GFS, both solutions are indicating the low will
track across Michigan on Wednesday with 850 mb temperatures
remaining above freezing over Southeast Michigan. Thus expect this
system to remain a mostly wet event. As the low occludes and moves
over Ontario, lingering clouds and showers will remain in place on
Thursday over Michigan.

MARINE...

Marginal southwest gales over central Lake Huron and Saginaw Bay
will give way to dangerous conditions Saturday afternoon into
Sunday. A strong arctic cold front will turn winds to the northwest
and will bring with it the potential for a brief hit of storm force
wind gusts followed by 36 hours of strong northwest gales. Gusts to
storms may also be possible during this time. An upgrade to a storm
warning over central Lake Huron is possible during the next 24
hours. Maximum wave heights over the open waters of southern Lake
Huron will easily exceed 20 feet Saturday night through all of
Sunday. Lakes Erie and Saint Clair will see a prolonged period of
marginal gales or near gales throughout this time.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Warning from 1 AM Saturday to 4 AM EST Monday FOR LHZ362-363-
     421-422-441-462.

     Gale Warning from 7 AM Saturday to 11 PM EST Sunday FOR LHZ361.

     Gale Warning from 7 AM Saturday to 4 AM EST Monday FOR LHZ442-443-
     463-464.

Lake St Clair...Gale Warning from 7 AM Saturday to 11 PM EST Sunday FOR LCZ460.

Michigan waters of Lake Erie...Gale Warning from 7 AM Saturday to 11 PM EST Sunday FOR LEZ444.

&&

AVIATION.....MR
DISCUSSION...JVC/JD
MARINE.......DRC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Nov 18, 1:36 PM EST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
136 PM EST FRI NOV 18 2016

MIZ047-048-053-055-060>063-068>070-076-083-191845-
MIDLAND-BAY-SAGINAW-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-
LIVINGSTON-OAKLAND-MACOMB-WAYNE-MONROE-
136 PM EST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-191845-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
136 PM EST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GALE WARNINGS ARE IN EFFECT. SEE THE FORECAST FOR DETAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE WARNINGS ARE IN EFFECT. A STORM WARNING MAY BE NEEDED. SEE
THE FORECAST FOR DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ049-054-191845-
HURON-TUSCOLA-
136 PM EST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS MAY GUST IN EXCESS OF 40 MPH SATURDAY AFTERNOON AND EARLY
SATURDAY NIGHT...ESPECIALLY ALONG THE SHORELINE. A WIND ADVISORY
MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ075-082-191845-
WASHTENAW-LENAWEE-
136 PM EST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UP TO ONE INCH OF SNOW IS POSSIBLE ON GRASSY AREAS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW,WEATHER.GOV/DETROIT.

JVC

In the hours before

Special weather statement, Nov 18, 8:20 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
820 PM EST FRI NOV 18 2016

MIZ055-063-069-070-076-083-190215-
SANILAC MI-MACOMB MI-ST. CLAIR MI-WAYNE MI-OAKLAND MI-MONROE MI-
820 PM EST FRI NOV 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONROE...WAYNE...
MACOMB...ST. CLAIR...SOUTHEASTERN OAKLAND AND SOUTHEASTERN SANILAC
COUNTIES UNTIL 915 PM EST...

AT 819 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR WEST BLOOMFIELD TO ROSSFORD. MOVEMENT WAS
NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  BIRMINGHAM AROUND 825 PM EST.
  TROY AND PONTIAC AROUND 830 PM EST.
  ROCHESTER AND LUNA PIER AROUND 835 PM EST.
  ROMEO AROUND 845 PM EST.
  ARMADA AROUND 850 PM EST.
  CAPAC...MEMPHIS AND EMMETT AROUND 900 PM EST.
  YALE AROUND 910 PM EST.
  LAKEPORT AROUND 915 PM EST.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CLINTON TOWNSHIP...
GROSSE POINTE PARK...WILLOW...HAZEL PARK...RAY CENTER...ESTRAL
BEACH...NEWPORT...TOLEDO BEACH...ALLEN PARK AND PLEASANT RIDGE.

LAT...LON 4261 8252 4250 8270 4254 8281 4236 8288
      4230 8309 4224 8313 4200 8313 4190 8325
      4189 8331 4172 8341 4173 8352 4272 8330
      4289 8308 4289 8299 4296 8299 4334 8250
      4306 8242
TIME...MOT...LOC 0119Z 222DEG 50KT 4259 8335 4160 8356

MANN
Local storm report, Nov 18, 8:50 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
850 PM EST FRI NOV 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     4 N CHELSEA             42.37N 84.02W
11/18/2016                   WASHTENAW          MI   EMERGENCY MNGR

            WIDESPREAD REPORTS OF TREE DAMAGE ACROSS WASHTENAW COUNTY

0800 PM     TSTM WND GST     4 E DURAND              42.91N 83.91W
11/18/2016  E65.00 MPH       GENESEE            MI   PUBLIC

            REPORT VIA TWITTER

&&

JD
Local storm report, Nov 18, 9:04 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
904 PM EST FRI NOV 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     BAD AXE                 43.80N 83.00W
11/18/2016  M59 MPH          HURON              MI   AWOS

&&

MR

The radar

The Detroit radar (KDTX), 150 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi

When
November 18, 9:19 PM EST
Where
Port Austin to Harbor Beach Mi forecast zone, Port Hope
Measured
38 kt (44 mph) measured gust
Reported by
ASOS
Coordinates
43.930, -82.720

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2016Every state in 2016This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664581.